Ortho Dx: A 67-year-old woman with activity-related thigh pain - Clinical Advisor

Ortho Dx: A 67-year-old woman with activity-related thigh pain

Slideshow

  • Anteroposterior pelvis X-ray.

    11.15.17_OrthoDx_Figure1

    Anteroposterior pelvis X-ray.

  • Lateral hip X-ray.

    11.15.17_OrthoDx_Figure2

    Lateral hip X-ray.

A 67-year-old woman presents with activity-related right thigh pain for the past 4 months. The pain increases as she gets farther into her walks. She now has to stop and sit while walking due to the severe right thigh pain that develops. She denies having a known injury or precipitating event. Her past medical history is significant for hypertension, dyslipidemia, and osteoporosis. Her prescription medications include carvedilol, alendronate, and atorvastatin. On examination, she has no pain with hip flexion and rotation or with active hip flexion against resistance. She has no back pain and a negative straight leg raise. Anteroposterior pelvis and lateral hip X-rays are shown in Figures 1 and 2.

This case has been brought to you in partnership with the Journal of Orthopedics for Physician Assistants.

 

The patient's history of alendronate use and progressive thigh pain raises concerns that she may have an impending atypical femur fracture. Alendronate is in a class of medications called bisphosphonates that are the most commonly prescribed drugs for the treatment...

Submit your diagnosis to see full explanation.

The patient’s history of alendronate use and progressive thigh pain raises concerns that she may have an impending atypical femur fracture. Alendronate is in a class of medications called bisphosphonates that are the most commonly prescribed drugs for the treatment of osteoporosis. A potential complication of long-term bisphosphonate use is an atypical femur fracture occurring in the subtrochanteric region of the hip. An atypical fracture is thought to develop from impaired bone remodeling as a result of long-term bisphosphonate use. Impaired bone remodeling is thought to cause microdamage to bone and reduced stress-fracture healing, which leads to a higher risk of fracture. The incidence of atypical fracture increases over time with continued bisphosphonate use. The incidence with 2 years of bisphosphonate use is about 2 per 100,000 patients, in which the incidence after 8 years is about 78 per 100,000. A “drug holiday” is generally recommended in lower-risk patients after 5 years of bisphosphonate use due to the concerns of oversuppression of bone remodeling. The duration of the holiday is usually correlated with the patient’s fractures risk and based on factors such as fall risk, bone mineral density scores, age, and activity level.1,2

If an impending atypical fracture is suspected, then X-rays of the proximal femur should be obtained. If X-rays are negative, then an MRI should be ordered to determine if pre-fracture osseous changes of the proximal femur are present, such as a stress reaction or bony edema. If the MRI identifies a stress reaction or fracture, the bisphosphonate should be stopped. Incomplete fractures may be treated with limited weight bearing and observation. The rate of healing is poor for incomplete atypical fractures with conservative treatment, and the trend to treat with surgical stabilization is growing. Open reduction and internal fixation with an intramedullary nail is the most common technique used for surgical stabilization for complete and incomplete fractures.1,2

Dagan Cloutier, MPAS, PA-C, practices in a multispecialty orthopedic group in the southern New Hampshire region and is editor-in-chief of the Journal of Orthopedics for Physician Assistants (JOPA).

References

  1. Unnanuntana A, Saleh A, Mensah KA, Kleimeyer JP, Lane JM. Atypical femur fractures: What do we know about them?: AAOS Exhibit Selection. J Bone Joint Surg Am. 2013;95:e8 1-13.
  2. Balach T, Baldwin PC, Intravia J. Atypical femur fractures associated with diphosphonate use. J Bone Joint Surg Am. 2013;95:e8 1-13.

 

Next hm-slideshow in Ortho Dx